ISSN 1941-5923

Logo



A case of Fanconi-like syndrome caused by aminoglycoside followed by Fanconi syndrome caused by valproic acid

Kazutoyo Asada, Takashi Ichiyama, Takaomi Sekino, Hiromi Okuda, Fumiko Okino, Susumu Furukawa

CaseRepClinPractRev 2006; 7:193-195

ID: 456830

Published:


Background: Although cases of Fanconi syndrome caused by aminoglycosides or valproic acid (VPA) have
been reported, there have not been any cases of Fanconi syndrome caused by both drugs.
Case Report: A 9-year-old boy with profound multiple disabilities (PMD) who had epilepsy had been treated
with VPA over a period of 6 years. At the age of 9 years, he had upper respiratory infection and
developed Fanconi-like syndrome caused by aminoglycoside. After improvement of Fanconi-like
syndrome, he developed a recurrence of Fanconi syndrome caused by increasing doses of VPA.
We retrospectively investigated the relationship between proximal renal tubular dysfunction and
antiepileptic drugs (AEDs) in 38 patients with PMD in our hospital. Urinary β[sub]2[/sub]-microglobulin
and N-acetyl-beta-D-glucosamine were elevated in 21% and 16% of patients, respectively.
Conclusions: Aminoglycosides should be carefully administered to patients who have received AEDs. In
addition, the dose of AEDs should be carefully increased in patients with a history of Fanconi
(-like) syndrome.

Keywords: Fanconi Syndrome, proximal renal tubular dysfunction, Aminoglycosides, Valproic Acid



Back